Utah, 2013

Hail and Damaging Winds in Utah, July 15 to 16, 2013

July 15 to 16, 2013 · NWS SLC · 7 events in 5 counties and zones

The threat of severe thunderstorms returned for a couple of days in the middle of the month, with both strong, gusty winds and large hail being reported across Utah. In addition, lightning caused multiple fires in northern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The threat of severe thunderstorms returned for a couple of days in the middle of the month, with both strong, gusty winds and large hail being reported across Utah. In addition, lightning caused multiple fires in northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 15, 3:01 PM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 15, 3:01 PM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
401 PM MDT MON JUL 15 2013

.SYNOPSIS...A WARM AND MOIST AIR MASS WILL REMAIN OVER THE EASTERN
GREAT BASIN THROUGH MIDWEEK. AS THE RIDGE MOVES OVER NEVADA...A DRIER
NORTHERLY FLOW WILL FILTER INTO NORTHERN UTAH THURSDAY AND INTO
CENTRAL UTAH FRIDAY. MOISTURE WILL LIKELY REMAIN ACROSS THE SOUTH.

&&

.DISCUSSION...MOIST AIR MASS IN PLACE ALLOWING FOR DEVELOPMENT OF
ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE NORTH AND SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHWEST. THIS AREA ACROSS
SOUTHWEST UTAH APPEARS TO BE ASSOCIATED WITH A WEAK DISTURBANCE
SEEN IN WATER VAPOR NEAR THE SOUTHERN TIP OF NEVADA MOVING
NORTHEASTWARD. THIS FEATURE IS EXPECTED TO REACH CENTRAL UTAH BY
MIDNIGHT BUT WILL BE WEAKENING AS IT DOES SO. HAVE KEPT POPS IN
FOR THIS EVENING AS FAR NORTH AS UTAH COUNTY BUT CENTRAL AND
NORTHERN WASATCH FRONT SHOULD REMAIN RATHER STABLE DUE TO THE
GREAT SALT LAKE INFLUENCE AND MODEL GUIDANCE SHOWING LIFTED
INDICES BEING A MINIMA OVER THIS PORTION OF THE STATE FOR THIS
EVENING.

THE NAM AND GFS SHOW THE FLOW ALOFT INCREASING FROM THE SOUTH
TUESDAY IMPORTING AN EVEN MORE MOIST AIR MASS ACROSS THE STATE.
HAVE GONE WITH SCATTERED CONVECTION ACROSS THE ENTIRE AREA FOR
TUESDAY...ALTHOUGH THE CONVECTION WILL INITIATE OVER THE HIGHER
TERRAIN ONCE AGAIN...THERE WILL BE A GREATER PROBABILITY OF THAT
ACTIVITY MOVING OFF THE TERRAIN ACROSS ADJACENT VALLEYS COME
TUESDAY. WEDNESDAY LOOKS TO BE VERY SIMILAR TO TUESDAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS.

BY THURSDAY THE RIDGE ALOFT WILL SHIFT OVER NEVADA AND A GRADUAL
DRYING TREND FROM THE NORTH WILL OCCUR AS SUBSIDENCE OCCURS ON THE
EAST SIDE OF THE RIDGE. THIS DRYING WILL PUSH ACROSS CENTRAL UTAH
FRIDAY BUT LIKELY NOT TO CLEAR OUT THE EXTREME SOUTH AS MOISTURE
WILL REMAIN RELATIVELY DEEP THERE. IN ADDITION...AN EASTERLY
WAVE...WHICH LOOKS LIKE IT ORIGINATES FROM THE REMNANTS OF THE
CLOSED LOW CURRENTLY OVER TEXAS AND OKLAHOMA...WILL MOVE ACROSS
SOUTHERN UTAH FROM EAST TO WEST ON FRIDAY AND SATURDAY.

TEMPERATURES ARE EXPECTED TO INCREASE A LITTLE WITH THE HIGH OVER
THE REGION AS WE GO INTO THE WEEKEND.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
EVENING. NORTHWEST WINDS ARE EXPECTED TO SWITCH TO THE SOUTHEAST
BETWEEN 03Z AND 05Z. THERE IS A 30 PERCENT CHANCE OF A PERIOD OF
GUSTY AND/OR ERRATIC WINDS DUE TO SHOWERS IN THE VICINITY OF THE
TERMINAL THROUGH THE EARLY EVENING.

&&

.FIRE WEATHER...INCREASING MOISTURE HAS CONTRIBUTED TO WIDESPREAD
THUNDERSTORMS ACROSS MUCH OF SOUTHWEST UTAH AND THE CENTRAL
WASATCH MOUNTAIN SPINE THIS AFTERNOON. EXPECT THIS PATTERN TO
CONTINUE INTO MIDWEEK BEFORE A DRIER AIR MASS MOVES IN AS THE
WEEKEND APPROACHES. THE COMBINATION OF HIGHER RELATIVE HUMIDITIES
AND LIGHT WINDS SHOULD SQUASH MOST FIRE WEATHER CONCERNS AT LEAST
FOR THE NEXT FEW DAYS. IGNITION POTENTIAL FROM LIGHTNING STRIKES
WILL MOST LIKELY BE MITIGATED BY WETTING RAINS. GUSTY OUTFLOW
WINDS WILL BE POSSIBLE WITH THE THUNDERSTORMS EACH DAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...STRUTHWOLF
AVIATION...TRAPHAGAN
FIRE WEATHER...VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 15, 3:01 AM MST, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
401 AM MDT MON JUL 15 2013

UTZ001>016-019>021-517-518-WYZ021-161000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
401 AM MDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND FLASH
FLOODING THIS AFTERNOON AND EVENING OVER CENTRAL AND SOUTHERN
UTAH...THOUGH THE POTENTIAL IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL
INCREASE FOR TUESDAY AND WEDNESDAY.

MEANWHILE...HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE
DIGITS ACROSS MANY VALLEY LOCATIONS THROUGHOUT THE WORKWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 63 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Salt Lake

When
July 15, 7:44 PM MST
Where
Salt Lake County, 2.09 mi W of Garfield
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -112.210

The Great Salt Lake Marina sensor recorded a maximum wind gust of 59 mph.

Lightning, Salt Lake

When
July 15, 9:30 PM MST
Where
Salt Lake County, 1.85 mi NW of Roper
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.751, -111.941

A fire started at a Salt Lake City green waste storage site, with lightning as the suspected cause of the fire. The fire was contained to a 200-by-300-foot pit where mulch was stored, and firefighters were able to extinguish the blaze before it spread to any adjacent buildings.

Lightning, Duchesne

When
July 15, 11:25 PM MST
Where
Duchesne County, 1.01 mi S of Altamont
Property damage
$80,000
Reported by
Newspaper
Coordinates
40.316, -110.253

Lightning struck a cluster of oil storage tanks just outside Altamont, starting a fire at the facility. At least one of the tanks exploded, sending 50-foot-tall flames into the air, and creating a loud boom that woke people in Altamont. One tank was launched outside the containment berm around the well location, and two other storage tanks were engulfed in flames before firefighters reached the site. Once crews shut down the gas line that runs near the well, firefighters were able to put out the fire in less than two hours, and no injuries occurred due to the fire or explosion.

Hail, Carbon

When
July 16, 2:00 PM MST
Where
Carbon County, 10.16 mi WNW of Wattis Jct
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
39.600, -111.160

The Utah Department of Transportation received a report of hail approximately 0.75 inches in diameter.

Hail, Wasatch

When
July 16, 4:08 PM MST
Where
Wasatch County, 2.1 mi NE of Center Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
40.500, -111.320

Hail approximately the size of a penny was reported near Heber City.

Hail, Salt Lake

When
July 16, 5:30 PM MST
Where
Salt Lake County, 0.53 mi W of Riverton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.520, -111.940

A member of the public in Riverton reported penny-size hail.

Thunderstorm Wind, Tooele

When
July 16, 8:45 PM MST
Where
Tooele County, 1.57 mi E of Wendover
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.770, -114.020

The Wendover Peak sensor recorded a wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469319, 471334, 471335, 469320, 469321, 469323, 469324.